Colorado, 2011

Extreme Cold in Colorado, February 9, 2011

February 9, 2011 · NWS GLD · 2 events in 2 counties and zones

An Arctic high pressure area swept into the Tri-State area behind the winter storm on February 8th. The combination of cold air temperatures and strong wind resulted in wind chill values between 25 and 30 degrees below zero Fahrenheit.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An Arctic high pressure area swept into the Tri-State area behind the winter storm on February 8th. The combination of cold air temperatures and strong wind resulted in wind chill values between 25 and 30 degrees below zero Fahrenheit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 8, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Feb 8, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST TUE FEB 8 2011

.UPDATE...
805 PM MST TUE FEB 8 2011

UPDATED TO CANCEL THE WINTER WEATHER ADVISORY. THE WIND CHILL
ADVISORY CONTINUES.

LOCKHART
&&

.DISCUSSION...
320 PM MST TUE FEB 8 2011

20Z WATER VAPOR IMAGERY DEPICTING DIGGING STRONG SHORTWAVE PROGRESSING
NORTHWEST TO SOUTHEAST ACROSS THE REGION. IN ADDITION...PROFILERS AND
VWP PLAN VIEWS ACROSS THE AREA SHOWING H7 LOW PRESSURE OVER THE SOUTHEAST
CO/PANHANDLE AREA AT THIS TIME. FORECAST CONCERNS CENTER AROUND PRECIP
CHANCES WINDING DOWN THIS EVENING AND OVERNIGHT ALONG WITH COLD TEMPS
ACROSS THE FORECAST AREA TONIGHT AND TOMORROW.

AS PREVIOUSLY STATED...THE LOW AT 700MB IS CURRENTLY OVER SE COLORADO
WITH A NICE CYCLONIC CIRCULATION BEING SHOWN ON 700MB VWP PLAN VIEW.
THIS FEATURE WILL CONTINUE TO SLOWLY PROGRESS EAST/SOUTHEASTWARD DURING
THE EVENING AND OVERNIGHT HOURS...WITH THE END OF MOST IF NOT ALL OF
THE PRECIP TIED TO THIS FEATURE. BY 06Z THIS LOW IS EXPECTED TO BE NEAR
DODGE CITY WITH PRECIP COMING TO AN END FROM NORTH TO SOUTH ACROSS MOST
OF THE FORECAST AREA BY THAT TIME AS LARGE-SCALE FORCING FOR ASCENT
PUSHES OUT OF THE AREA. CAN'T COMPLETELY RULE OUT -SN BY 06Z FOR THE
FAR SOUTHEAST ZONES SO WILL GO AHEAD AND CONTINUE SLIGHT POPS FOR THAT
AREA UNTIL 12Z. OVERNIGHT TEMPS STILL LOOK TO BE ON THE ORDER OF UPPER
SINGLES BELOW ZERO AND WITH WINDS EXPECTED TO BE AROUND 8-10KTS NEAR
MORNING A WIND CHILL WARNING WAS CONSIDERED. FELT THAT WIND CHILLS OF
-25 AND LOWER WOULD BE RELATIVELY TRANSIENT AND SHORT-LIVED...THAT
COUPLED WITH ISC CONSIDERATIONS I WENT AHEAD WITH A WIND CHILL ADVISORY
WHICH WILL START AT THE EXPIRATION OF THE CURRENT WINTER WX ADVISORY
AND CONTINUE TO 16Z WED MORNING. LARGE SCALE FORCING FOR DESCENT OVERSPREADS
THE AREA BEGINNING WED MORNING AND DESPITE THE POTENTIAL FOR A FEW EARLY
MORNING CLOUDS SKIES SHOULD RAPIDLY GO MOSTLY SUNNY. HIGHS HOWEVER WILL
REMAIN VERY COLD...TEMPS IN THE UPPER TEENS AND LOWER 20S STILL LOOK
GOOD WHICH THE PREVIOUS FORECAST HANDLED WELL.

THE AIRMASS WILL BEGIN TO MODERATE OVER THE NEXT SEVERAL DAYS WITH HIGHS
INTO THE LOWER 30S THURSDAY AND NEAR 40 FOR FRIDAY AS UPPER LEVEL RIDGING
BUILDS BACK OVER THE REGION. WILL HAVE TO SEE HOW MUCH SNOWPACK REMAINS
FRIDAY WITH TEMPS IN THE LOWER 30S THURSDAY...BUT WITH THE AREA SEEING
A GENERAL 4-6 INCHES OF SNOW TODAY I AM ANTICIPATING ENOUGH SNOW COVER
REMAINING TO UNDERCUT GUIDANCE AGAIN. I DID HOWEVER TWEAK HIGHS FRIDAY
UP A DEGREE OR TWO HOWEVER WITH HIGHER HEIGHTS BEING DEPICTED IN MODEL
OUTPUT.

THE REMAINDER OF THE PERIOD LOOKS TRANQUIL AS UPPER LEVEL RIDGING CONTINUES
OVER THE INTERMOUNTAIN WEST AND CENTRAL HIGH PLAINS REGION INTO EARLY
NEXT WEEK.

50
&&

.AVIATION...
1000 PM MST TUE FEB 8 2011

FOR THE 06Z TAFS...LIGHT SNOW CONTINUES TO FALL AT BOTH TERMINALS
ATTM...BUT IS EXPECTED TO END BY 08-09Z. VSBY HAS INCREASED TO VFR
AT BOTH KGLD AND KMCK. CIGS HAVE INCREASED AT KMCK AND ARE EXPECTED
TO REMAIN VFR THROUGH THE REST OF THE PERIOD. KGLD HAS INCREASED TO
MVFR...AND IS EXPECTED TO REACH VFR AROUND 08Z GIVEN CURRENT
UPSTREAM OBS. NORTHWEST WINDS WILL BECOME MORE SOUTHWESTERLY THROUGH
THE PERIOD...BUT WILL REMAIN LIGHT AS HIGH PRESSURE BUILDS INTO THE
REGION BEHIND THE DEPARTING SYSTEM.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ WEDNESDAY FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ WEDNESDAY FOR
     NEZ079>081.

CO...WIND CHILL ADVISORY UNTIL 9 AM MST WEDNESDAY FOR COZ090>092.

&&
Hazardous weather outlook, Feb 8, 4:02 AM MST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MST TUE FEB 8 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
402 AM MST TUE FEB 8 2011 /502 AM CST TUE FEB 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE THROUGH
THE REGION TODAY AND TONIGHT. WIDESPREAD LIGHT TO MODERATE SNOW IS
EXPECTED ACROSS THE AREA TODAY BEFORE TAPERING OFF FROM THE NORTH
TO THE SOUTH LATER THIS EVENING. TOTAL SNOW ACCUMULATIONS OF 4 TO
6 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

GUSTY WINDS BETWEEN 15 AND 25 MPH WITH HIGHER GUSTS WILL PRODUCE
AREAS OF BLOWING SNOW WITH VISIBILITIES BELOW ONE MILE AT TIMES.
THERE WILL BE SOME IMPROVEMENT IN VISIBILITIES AROUND MIDDAY AS
WINDS BEGIN TO DECREASE. DANGEROUSLY LOW WIND CHILL READING OF 15
TO 20 BELOW ZERO ARE EXPECTED DURING THE DAY TODAY...WITH READINGS
BETWEEN 20 AND 30 BELOW ZERO OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS BETWEEN 20 AND 30 BELOW ZERO WILL CONTINUE
BEFORE IMPROVING BY LATE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BUT REPORTS
OF SNOWFALL WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Feb 8, 6:19 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MST TUE FEB 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     SNOW             12 N GOODLAND           39.53N 101.67W
02/08/2011  M7.0 INCH        SHERMAN            KS   PUBLIC

&&

PMM
Local storm report, Feb 8, 9:33 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MST TUE FEB 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     SNOW             ATWOOD                  39.81N 101.04W
02/08/2011  E4.0 INCH        RAWLINS            KS   PUBLIC

            FROM RAWLINS COUNTY SCHOOL SUPERINTENDENT

0400 AM     SNOW             GOODLAND                39.35N 101.71W
02/08/2011  M0.8 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            SNOW ACCUMULATION THROUGH 4 AM MST.

0430 AM     SNOW             OAKLEY                  39.13N 100.85W
02/08/2011  E0.5 INCH        LOGAN              KS   EMERGENCY MNGR

0500 AM     SNOW             GOODLAND                39.35N 101.71W
02/08/2011  M2.8 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            SNOW ACCUMULATION THROUGH 5 AM MST. 2 INCHES FELL IN THE
            LAST HOUR.

0525 AM     SNOW             COLBY                   39.39N 101.05W
02/08/2011  M4.0 INCH        THOMAS             KS   AMATEUR RADIO

0600 AM     SNOW             GOODLAND                39.35N 101.71W
02/08/2011  M4.3 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            SNOW ACCUMULATION THROUGH 6 AM MST. 1.5 INCHES FELL IN
            THE LAST HOUR.

0630 AM     SNOW             YUMA                    40.12N 102.72W
02/08/2011  E3.5 INCH        YUMA               CO   EMERGENCY MNGR

            YUMA COUNTY EMERGENCY MANAGER REPORTS 3 TO 4 INCHES OF
            SNOW ON THE GROUND.

0700 AM     SNOW             OAKLEY                  39.13N 100.85W
02/08/2011  E3.0 INCH        LOGAN              KS   EMERGENCY MNGR

0815 AM     SNOW             COLBY                   39.39N 101.05W
02/08/2011  M5.5 INCH        THOMAS             KS   PUBLIC

0900 AM     SNOW             2 NW ST. FRANCIS        39.79N 101.83W
02/08/2011  M3.0 INCH        CHEYENNE           KS   PUBLIC

            WATER EQUIVALENT OF 0.24 INCH.

1012 AM     SNOW             OAKLEY                  39.13N 100.85W
02/08/2011  M5.5 INCH        LOGAN              KS   EMERGENCY MNGR

1100 AM     SNOW             13 SW GOODLAND          39.22N 101.88W
02/08/2011  M4.5 INCH        SHERMAN            KS   NWS EMPLOYEE

1100 AM     SNOW             13 NW LEOTI             38.62N 101.53W
02/08/2011  M5.0 INCH        WICHITA            KS   PUBLIC

1216 PM     SNOW             GOODLAND                39.35N 101.71W
02/08/2011  M5.1 INCH        SHERMAN            KS   NWS EMPLOYEE

0330 PM     SNOW             17 N PARKS              40.29N 101.73W
02/08/2011  M4.0 INCH        DUNDY              NE   CO-OP OBSERVER

0408 PM     SNOW             13 NW LEOTI             38.62N 101.53W
02/08/2011  M7.0 INCH        WICHITA            KS   CO-OP OBSERVER

0614 PM     SNOW             12 N GOODLAND           39.53N 101.67W
02/08/2011  M7.0 INCH        SHERMAN            KS   PUBLIC

&&

PMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Yuma County

When
February 9, 12:00 AM MST to 9:00 AM MST
Where
Yuma County forecast zone
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Wind chill values dropped to -30 degrees Fahrenheit at a mesonet station near Kirk, in southwest Yuma county.

Extreme Cold/Wind Chill, Kit Carson County

When
February 9, 12:00 AM MST to 9:00 AM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Wind chill values dropped to -27 degrees Fahrenheit at the Burlington ASOS.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282104, 282105.